POTASSIUM retention with minimal increases in serum potassium levels has been reported during captopril treatment for essential hypertension.1,2 Actual elevation of serum potassium level has not been reported in captopril-treated patients, however, and the therapeutic approach to such hyperkalemia remains undefined. We report a case of captopril-induced hyperkalemia that occurred in a patient with scleroderma, azotemia, and elevated plasma renin activity. Analysis of urinary aldosterone response to captopril, coupled with the therapeutic response of serum potassium to mineralocorticoid replacement, suggests that selective aldosterone deficiency in this patient precipitated the hyperkalemia.
Report of a Case
A 52-year-old man with a ten-year history of scleroderma (Raynaud's phenomenon, thick skin, esophageal dysfunction) had development of accelerated hypertension in the fall of 1979. His blood pressure (BP) increased from 144/80 to 224/122 mm Hg, and serum creatinine level increased from 1.8 to 4.5 mg/dL between August and October. The patient was admitted to